Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 8:11 PM CDT for Greene County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1997, 8:11 PM CDT (01:11 UTC)
- Expired
- Apr 20, 1997, 9:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Greene County, MO
The radar
The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:15 PM CDT | Hail 0.75 | Ash Grove, MO | |
| Apr 20, 8:25 PM CDT | Hail 1 | Fair Grove, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 210111 RRA SVRSGF MOC009-077-109-210200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 811 PM CDT SUN APR 20 1997 * SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY - SOUTHWEST MISSOURI GREENE COUNTY - SOUTHWEST MISSOURI LAWRENCE COUNTY - SOUTHWEST MISSOURI * UNTIL 900 PM CDT * SOME AREAS AFFECTED SPRINGFIELD BY 815 PM REPUBLIC BY 820 PM AURORA BY 825 PM SELIGMAN BY 830 PM * AT 810 PM SPRINGFIELD DOPPLER RADAR INDICATED NUMEROUS SEVERE THUNDERSTORMS PRODUCING LARGE HAIL TO THE SIZE OF GOLF BALLS. THESE STORMS WERE LOCATED FROM PLEASANT HOPE TO ASH GROVE TO MT VERNON AND WERE MOVING EAST AT 30 MPH. * ANOTHER SEVERE STORM WAS OVER THE MCDONALD BARRY COUNTY BORDER NEAR WASHBURN. THIS STORM WAS ALSO MOVING EAST AT 30 MPH. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN OCCASIONALLY PRODUCE TORNADOES. IF SEVERE WEATHER IS OBSERVED...CONTACT YvOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. JG/SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Apr 20, 2:16 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SUN APR 20 1997 ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6. 18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55 (19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR FOCUSING MECHANISM TO INITIATE CONVECTION. SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN. NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP. NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN SOUTH OF MISSOURI AND SOUTHEAST KANSAS. FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS. FIRST PERIOD IDEAS: SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT. LOWS UPPER 40S. JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY CLOUDY. LOWS UPPER 40S. UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50. AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S. SGF ET 048/060 046/062 042 08824 JLN ET 048/062 050/065 045 08825 MS
In the hours before
Special weather statement, Apr 20, 3:44 PM CDT, 4 hours 27 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 3:45 PM CDT, 4 hours 26 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO @SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 4:23 PM CDT, 3 hours 48 minutes before
KSZ073-097-101-MOZ066-077>081-088>096-101>105-202345- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE SPRINGFIELD MO 344 PM CDT SUN APR 20 1997 ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM CDT. THE WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN SOUTHEAST KANSAS: BOURBON CHEROKEE CRAWFORD IN SOUTHWEST MISSOURI: BARRY BARTON CEDAR CHRISTIAN DADE DALLAS DOUGLAS GREENE JASPER LACLEDE LAWRENCE MCDONALD NEWTON OZARK POLK STONE TANEY VERNON WEBSTER WRIGHT INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...FORT SCOTT... PITTSBURG...LEBANON...NEVADA A COLD FRONT OVER EXTREME SOUTHEAST KANSAS WILL MOVE EAST THIS EVENING AND SERVE AS THE FOCUSING MECHANISM FOR SEVERE THUNDERSTORM DEVELOPMENT. ALONG WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS... WIND PROFILES IN THE LOWER ATMOSPHERE ARE FAVORABLE FOR THE PRODUCTION OF TORNADOES. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS *ADDED VERNON COUNTY TO THE LIST OF COUNTIES IN THE WATCH*
Special weather statement, Apr 20, 5:56 PM CDT, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT SUN APR 20 1997 ...TORNADO WATCH 163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM... ...TORNADO WATCH 160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF: BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF THE OZARKS AND TRUMAN LAKE AREAS. SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING. A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO HARTVILLE AND GAINESVILLE LINE. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
Special weather statement, Apr 20, 5:57 PM CDT, 2 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 PM CDT SUN APR 20 1997 ...TORNADO WATCH #163 IN EFFECT FOR CENTRAL MISSOURI UNTIL 1000 PM... ...TORNADO WATCH #160 IN EFFECT FOR EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI UNTIL 1000 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE UNTIL 1000 PM CDT FOR CENTRAL MISSOURI. THIS WATCH INCLUDES THE COUNTIES OF: BENTON CAMDEN HICKORY MARIES MILLER MORGAN PHELPS PULASKI ST. CLAIR INCLUDING THE CITIES OF CAMDENTON...OSCEOLA...WARSAW...ROLLA...FORT LEONARD WOOD...VICHY AND VIENNA. THE WATCH ALSO INCLUDES THE LAKE OF THE OZARKS AND TRUMAN LAKE AREAS. SEVERE THUNDERSTORMS CONTINUED TO DEVELOP ALONG A COLD FRONT MOVING INTO WEST CENTRAL MISSOURI. LARGE HAIL..DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE TO MOVE ACROSS CENTRAL MISSOURI THIS EVENING. A TORNADO WATCH REMAINED IN EFFECT FOR SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. IN SUMMARY...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR THAT PORTION OF SOUTHERN AND CENTRAL MISSOURI ALONG AND WEST OF A ROLLA TO HARTVILLE AND GAINESVILLE LINE. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR AREA. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 36 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | SGF | Greene, Lawrence | 49 min |
| Apr 20, 7:26 PM CDT | Tornado Warning | SGF | Dallas | 49 min |
| Apr 20, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 34 min |
| Apr 20, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 50 min |
| Apr 20, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 63 min |
| Apr 20, 7:45 PM CDT | Tornado Warning | SGF | Phelps, Texas | 50 min |
| Apr 20, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 65 min |
| Apr 20, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 49 min |
| Apr 20, 8:20 PM CDT | Tornado Warning | SGF | Dent | 50 min |
| Apr 20, 8:25 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| Apr 20, 8:41 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 49 min |
| Apr 20, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 34 min |
| Apr 20, 9:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Taney | 61 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 65 min |
| Apr 20, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 45 min |
| Apr 20, 9:53 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 47 min |
| Apr 20, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.